Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

June 18, 2009Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2009, 3:33 PM CDT for Stearns County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 3:33 PM CDT (20:33 UTC)
Expired
Jun 18, 2009, 4:30 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 182033
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT THU JUN 18 2009

MNZ048-049-182130-
POPE-STEARNS-
333 PM CDT THU JUN 18 2009

...THUNDERSTORMS MOVING OVER POPE AND STEARNS COUNTIES THROUGH 430 
PM CDT...

AT 332 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF SEDAN. THIS STORM WAS MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GROVE LAKE.
  PADUA.
  ELROSA.
  SAUK CENTRE.
  MEIRE GROVE.
  MELROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4566 9422 4549 9520 4566 9529 4577 9496
      4578 9447
TIME...MOT...LOC 2033Z 249DEG 15KT 4561 9512

$$

TRH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:30 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 18, 3:30 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT THU JUN 18 2009

.DISCUSSION...

ACTIVE AFTERNOON/EVENING STARTING TO UNFOLD ACROSS CWA AS MOIST
AND UNSTABLE AIR MASS IS IN PLACE. THANKS TO MORNING MCS THAT WENT
ACROSS IOWA...SURFACE ANALYSIS IS A LITTLE MESSY...BUT THERE IS A
PSEUDO WARM FRONT FROM ALEXANDRIA...TO THE TWIN CITIES AND OVER TO
EAU CLAIRE. DEWPOINTS HAVE SURGED INTO THE UPPER 60S AND LOWER 70S
SOUTH OF THIS BOUNDARY AND CURRENT LAPS ANALYSIS SHOWS MLCAPES
AROUND 2500 J/KG IN WRN MN AND ALL GUIDANCE BUT NAM INCREASES
MLCAPES TO NEAR 4000 J/KG ACROSS SRN MN BY 00Z THIS EVENING. SHEER
IS FORECAST TO INCREASE THROUGH THE AFTERNOON...AND WITH PRESSURE
FALLS CURRENTLY BEING SEEN ACROSS ERN SODAK...THIS STILL LOOKS
LIKELY. ALOFT...SEEING TWO SHORTWAVES NEAR THE AREA. THE FIRST IS
OVER SERN NODAK AND HAS HELPED KICK OFF SEVERE STORMS CURRENTLY
OVER THE NW CWA. ANOTHER WAVE CAN BE SEEN ACROSS SRN SODAK AND HAS
HAD A FIELD OF ACCUS ASSOCIATED WITH IT ALL DAY. AS THIS GETS INTO
THE CWA IN THE NEXT COUPLE OF HOURS...IT SHOULD HELP LEAD TO MORE
WIDESPREAD CONVECTION AS IT SHOULD HELP BREAK THE CAP SEEN ON THE
18Z SOUNDING FROM MPX. THIS ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS OVER SE MN TONIGHT AS 20 TO 30 KT LLJ POKES UP FROM IOWA INTO
THAT AREA.

FOR FRIDAY...ANOTHER STRONG SHORTWAVE IS FORECAST TO MOVE THROUGH
THE AREA DURING THE DAY WHILE PUSHING A COLD FRONT ACROSS THE CWA.
BOTH OF THESE FEATURES WILL BEGIN MOVING ACROSS MN IN THE MORNING
AND BE NEAR THE MN/WI BORDER BY THE AFTERNOON. MLCAPES ARE AGAIN
FORECAST TO BE AROUND 3000 J/KG...WILL SEE ANOTHER CHANCE FOR
SEVERE WEATHER...THOUGH THIS TIME SEVERE CHANCES WILL BE BEST
ACROSS SE MN AND WI. STORM CHANCES WILL WILL FINALLY DIMINISH ON
SATURDAY AS SHORTWAVE RIDGE MOVES OVERHEAD AND MID AND UPPER
LEVELS DRY OUT. TO GO ALONG WITH WITH THE DRYING OUT...WARM UP
WILL BEGIN AND WILL START SEEING HIGHS IN THE MID AND UPPER 80S.

NEXT SHOT FOR THUNDERSTORMS LOOKS TO BE SUNDAY/SUNDAY NIGHT AS
ALL MODELS BRING SHORTWAVE AROUND THE PERIPHERY OF THE SUBTROPICAL
RIDGE. NAM AND ECMWF ARE FURTHEST EAST WITH THIS WAVE AND GENERATE
SOME LIGHT QPF ACROSS THE CWA. GFS TAKES MOST OF THIS ENERGY
ACROSS THE DAKOTAS AND GENERATES VERY LITTLE PRECIP OVER THE MPX
CWA. WITH THE SHORTWAVE MOVING THROUGH DURING THE AFTERNOON...
FELT THERE IS ENOUGH SUPPORT TO HAVE 20 TO 30 POPS ACROSS AREA
SUNDAY/SUNDAY NIGHT.

GOING INTO NEXT WEEK...SUBTROPICAL RIDGE BUILDS INTO AREA MONDAY
AND TUESDAY...WHICH SHOULD ALLOW TEMPERATURES TO WARM INTO THE 90S
AND PUSH THUNDERSTORM STORM ACTIVITY TO THE NORTH OF THE CWA.
TUESDAY NIGHT...SHORTWAVE MOVING ACROSS NRN MANITOBA WILL PUSH A
COLD FRONT INTO THE CWA. GFS AND ECMWF STALL THIS FRONT OUT ACROSS
THE AREA WEDNESDAY AND THURSDAY WHICH MAY LEAD TO ANOTHER ROUND OF
PRIMARILY NOCTURNAL MCS TYPE ACTIVITY FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/

CONCERN FOR ALL TAFS SITES IS WITH RPD CONVECTIVE DVLPMT NEXT SRVL
HRS. REMNANT CLDS FM MRNG CONVECTION ARE RPLY PEALING AWAY ALLOWING
TEMPS TO JUMP AND INSTAB TO INCRS IN SW MN. SFC WNDS HV ALSO COME
ARND TO THE SW IN SW MN. SATL IMAGERY SHWS SHRTWV MVG ACRS CNTL
SODAK WITH ACCAS DVLPG ALNG IT.  EXPECT TSTMS TO DVLP AHD OF THIS
FEATURE AND ALNG SFC BNDRY FM E SODAK INTO SW MN INTO NW AND CNTL IA
NEXT FEW HRS. WITH 850 MB JET TRANSLATING ACRS IA INTO SW WI DRNG
AFTN/EVE MCS DVLPMT N OF WRMFNT LOOKING PRETTY GUD...WHICH CUD
AFFECT MAINLY EAU.  MOST CONVECTION SHUD BE OVR BFR 01Z W CWA AND
06Z E TAF SITES.  WITH HIGH SFC DWPTS AND MOIST LOW LVL AMS..SM
STRATUS/FOG PSBL LT TNGHT. ANOTHER CHC SHWRS/TSTMS W TAF SITES BFR
18Z FRI AS UPR TROF MVS THRU.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/BAP
Hazardous weather outlook, Jun 18, 2:30 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT THU JUN 18 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
230 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY IN THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS...INCLUDING TORNADOES...ACROSS SOUTHERN INTO CENTRAL
MINNESOTA AFTERNOON AND EVENING. THIS INCLUDES THE AREA GENERALLY
FROM ALEXANDRIA...TO THE SOUTHERN TWIN CITIES METRO AREA...TO RED
WING AND SOUTHWARD. THE PRIMARY THREATS IN THE MODERATE RISK AREA
INCLUDE TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLASH FLOODING. ELSEWHERE...ACROSS CENTRAL MINNESOTA AND WESTERN
WISCONSIN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. IN THIS AREA...LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES ARE THE PRIMARY THREATS. THIS
SEVERE WEATHER SETUP IS IN PLACE BECAUSE OF A VERY UNSTABLE
AIRMASS ACROSS THE AREA AHEAD OF A SLOW MOVING TROUGH OF LOW
PRESSURE IN THE EASTERN DAKOTAS TRACKING TOWARD WESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK
AREA. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE
AFTERNOON ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 18, 2:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
244 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     FUNNEL CLOUD     ALEXANDRIA              45.87N 95.38W
06/18/2009                   DOUGLAS            MN   LAW ENFORCEMENT

            2 FUNNELS DOWN AND UP IN CLOUD DID NOT TOUCH GROUND ALSO
            WITNESSED BY HAM RADIO OPERATOR.

&&

CARLYON
Local storm report, Jun 18, 2:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             ALEXANDRIA              45.87N 95.38W
06/18/2009  E1.75 INCH       DOUGLAS            MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jun 18, 3:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             NELSON                  45.88N 95.27W
06/18/2009  E0.50 INCH       DOUGLAS            MN   POST OFFICE

&&

CARLYON
Local storm report, Jun 18, 3:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             OSAKIS                  45.87N 95.15W
06/18/2009  E0.88 INCH       DOUGLAS            MN   POST OFFICE

&&

CARLYON
Local storm report, Jun 18, 3:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             2 S OSAKIS              45.84N 95.15W
06/18/2009  E0.88 INCH       DOUGLAS            MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Jun 18, 3:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT THU JUN 18 2009

MNZ048-049-182130-
POPE-STEARNS-
333 PM CDT THU JUN 18 2009

...THUNDERSTORMS MOVING OVER POPE AND STEARNS COUNTIES THROUGH 430
PM CDT...

AT 332 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF SEDAN. THIS STORM WAS MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GROVE LAKE.
  PADUA.
  ELROSA.
  SAUK CENTRE.
  MEIRE GROVE.
  MELROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4566 9422 4549 9520 4566 9529 4577 9496
      4578 9447
TIME...MOT...LOC 2033Z 249DEG 15KT 4561 9512

TRH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:12 PM CDTTornado WarningMPXBlue Earth, Faribault, Martin, Waseca, Watonwan33 min
Jun 17, 7:14 PM CDTTornado WarningMPXLe Sueur, Rice31 min
Jun 17, 7:16 PM CDTTornado WarningMPXFreeborn, Steele44 min
Jun 17, 7:49 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca56 min
Jun 17, 8:04 PM CDTTornado WarningMPXRice, Steele, Waseca26 min
Jun 17, 8:24 PM CDTTornado WarningMPXSteele33 min
Jun 17, 9:22 PM CDTSpecial Weather StatementMPXGoodhue113 min
Jun 17, 9:53 PM CDTSpecial Weather StatementMPXChisago, Dakota, Goodhue, Ramsey, Washington97 min
Jun 17, 10:48 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Washington42 min
Jun 17, 11:08 PM CDTSpecial Weather StatementMPXDakota52 min
Jun 17, 11:20 PM CDTSevere Thunderstorm WarningMPXGoodhue40 min
Jun 18, 12:55 PM CDTSevere Thunderstorm WarningMPXDouglas50 min
Jun 18, 1:50 PM CDTSevere Thunderstorm WarningMPXDouglas55 min
Jun 18, 2:27 PM CDTTornado WarningMPXDouglas48 min
Jun 18, 2:37 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd53 min
Jun 18, 2:54 PM CDTTornado WarningMPXTodd51 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningMPXStearns64 min
Jun 18, 3:48 PM CDTSpecial Weather StatementMPXTodd57 min
Jun 18, 4:16 PM CDTSpecial Weather StatementMPXMorrison59 min
Jun 18, 4:47 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns43 min
Jun 18, 5:13 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns62 min
Jun 18, 6:04 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison56 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningMPXKanabec58 min
Jun 18, 6:44 PM CDTSevere Thunderstorm WarningMPXStevens61 min
Jun 18, 3:29 AM CDTSpecial Weather StatementMPXSaint Croix61 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.